Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2001, 3:17 PM EDT for Edgefield County, South Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 3:17 PM EDT (19:17 UTC)
- Expired
- May 28, 2001, 3:35 PM EDT
- In force
- 18 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Edgefield County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:27 PM EDT | Hail 1 | Edgefield, SC | Sheriff reported 1 inch hail covering ground along hwy 520. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
483
WUUS52 KCAE 281918
SVRCAE
SCC037-281935-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT MON MAY 28 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 335 PM EDT.
* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTH OF EDGEFIELD...OR ABOUT 9 MILES
NORTH OF AUGUSTA...MOVING EAST AT 35 MPH. EXPECT DAMAGING WIND
AND HAIL WITH THIS THUNDERSTORM.
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:01 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 28, 2:01 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 201 PM EDT MON MAY 28 2001 S/WV MOVG THRU THIS AFTN TRIGGERING SOME ISOD SVR STORMS OVR ERN PTNS OF CWA. THIS AREA RMNS MOST UNSTBL THRU EVE HRS. NEXT S/WV MOVS THRU TNGT WITH CDFNT WITH A BETTER CHC FOR WIDESPRD RW ISOLD TRW. AMS DRYS OUT WED AS UPR RDG BLDS INTO AREA AND REMAINS THRU ERY THURS TIL ANOTHER SYS APCHS THURS AFTN/EVE. MOS TEMPS IN BALL PARK AND WL STAY IN LINE WITH POPS. FCSTID = 2 CAE 65 86 58 88 / 50 20 10 10 AGS 66 87 57 88 / 50 20 10 10 SSC 65 86 58 88 / 50 20 10 10 OGB 65 87 58 88 / 50 20 10 10 .CAE... GA...NONE. SC...NONE.
In the hours before
Local storm report, May 28, 2:06 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
206 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
130 PM 6 S MANNING SC 1.00 INCH HAIL
05/28/01 CLARENDON SPOTTER REPORT OF 1-INCH
HAIL 6 MILES S OF MANNING
135 PM 5 E MANNING SC WIND D0AMAGE
05/28/01 CLARENDON COUNTY EPD REPORTED A
TREE DOWN ON A MOBILE
HOME.
RJLSpecial weather statement, May 28, 3:00 PM EDT, 17 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-280400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT MON MAY 28 2001 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...SCATTERED THUNDERSTORMS TONIGHT... THE COMBINATION OF A COLD FRONT EXTENDING THROUGH THE AREA AND AN APPROACHING UPPER-LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. EXPECT OCCASIONAL LIGHTNING...WIND GUSTS AROUND 30 MPH...AND RAINFALL AMOUNTS AROUND ONE-HALF OF AN INCH WITH THE THUNDERSTORMS. ISOLATED INSTANCES OF WIND GUSTS NEAR 60 MPH AND HAIL THREE-QUARTERS OF AN INCH IN DIAMETER COULD OCCUR. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:22 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 23 min |
| May 28, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| May 28, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.